Opioid Allergy, Pseudo-allergy, or Adverse Effect?
Opioid allergies are often misdiagnosed. Improper allergy diagnosis may lead to delays in treatment and unnecessary drug avoidance.
Opioid allergies are often misdiagnosed because the various reactions associated with opioids are similar to symptoms of true allergies. There are generally three types of reactions to medications: adverse effect (intolerance), pseudo-allergy, and true allergy. These types of adverse events have variable causality. Patients and providers often associate pseudo-allergy reactions to opioid analgesics as true allergies.
True allergies to opioids occur in <2% of patients.1 An incorrect diagnosis of allergies may lead to delays in treatment and unnecessary drug avoidance. A thorough understanding of opioid reactions is necessary, as safety considerations and therapeutic alternatives vary depending on the severity and presentation of the reaction. Table 1 compares the underlying mechanism for each reaction and the symptoms, which will be further discussed in this commentary.
Table 1. Select Medication Reactions and Accompanying Symptoms2
Predictable effects from known pharmacologic properties of the drug
Unpredictable, hypersensitivity reactions that may occur with the first dose of the drug
Immune mediated hypersensitivity reactions which require prior exposure to drug or repeat dosing
Hives, redness, mild itching
Angioedema/swelling of lips, tongue, face or mouth
Cutaneous reactions (other than hives, e.g. maculopapular rash)
QT prolongations depending on drug
Severe hypotension, shock
Adverse effects are predictable, dose-dependent effects from known pharmacologic properties of a drug. Adverse effects make up 80% of all adverse drug reactions.3 Common opioid-related adverse effects include nausea, vomiting, constipation, drowsiness, confusion, androgen deficiency, and urinary retention. Serious complications include addiction and respiratory depression. Tolerance to adverse effects develops within days of use, except for constipation which is expected to continue throughout the course of treatment due to direct opiate receptor binding in the gut.2
When an adverse effect is of concern, consider an alternative opioid depending on the adverse effect and the risk. For example, if opioid-induced androgen deficiency is a concern, clinicians may consider using tapentadol if testosterone replacement is contraindicated, due to cardiac risk, history of androgen-dependent tumor, or other.4 If respiratory depression is a concern, clinicians may consider a partial agonist with ceiling effect on respiratory depression such as buprenorphine.
Pseudo-allergies are idiosyncratic hypersensitivity reactions with clinical features that are almost indistinguishable from true allergies, aside from angioedema. The severity is unpredictable and can range from pruritus to anaphylaxis.5 The difference between pseudo-allergies and true allergies is the underlying mechanism. Pseudo-allergies are mediated by endogenous histamine release by cutaneous mast cells whereas true allergies are IgE or T-cell mediated.5 A key distinguishing factor between true and pseudo-allergies is the temporal onset of the reaction. Pseudo-allergies are often elicited by the first dose of a medication without prior sensitization whereas true allergies require prior exposure or repeated dosing.5
Opioids can activate mast cell degranulation through direct stimulation and opioid receptor activation, thereby releasing of histamine.5 This mainly causes cutaneous reactions such as flushing, urticaria, and/or pruritus, which are commonly mislabeled as allergic reactions. Not all opioids have the same capacity to release histamine. Morphine, codeine, and meperidine are common culprits.3 Fentanyl, sufentanil, alfentanil, remifentanil, and tramadol, on the other hand, induce little to no histamine release. Pseudo-allergies to opioids are rarely severe, life threatening reactions with cardiovascular collapse and bronchospasms.3
When assessing a patient suspected to have an opioid allergy, it is useful to know the onset, location, and severity of the reaction, if the offending opioid is prone to inducing histamine release, and a careful history of any other opioids the patient has tried in the past. Considering the incidence of true opioid allergies, it may be reasonable to assume a patient with hypersensitivity skin reactions likely has a pseudo-allergy instead of an allergy. In the case of severe hypersensitivity reactions such as anaphylaxis, severe bronchospasms, angioedema and/or cardiovascular collapse, it is recommended that the patient be treated as having a true allergy.3 Laboratory testing are unreliable in determining whether a patient has a true allergy or pseudo-allergy.1 Because most opioids have histamine releasing properties, the use of skin tests is dubious. Specific IgE testing are not definitive, as studies have shown positive results to morphine and pholcodine in 5% of blood donors and 10% of patients with other allergies, but no history of opioid allergy.1 Elevated baseline tryptase levels may be indicative of an underlying mast cell disorder which predisposes the patient to severe reactions including anaphylaxis to opioids.1
In patients with a pseudo-allergy to an opioid, switching to another opioid with less histamine release is a reasonable approach. The alternative opioid should be chosen from a different chemical class of the offending opioid. As a last line, concurrent administration of an H1 and H2 histamine antagonist can be considered.
Drug allergies are immunologic drug hypersensitivity reactions that are classified into four types based on mechanism involved. Prior exposure to the drug is required; allergic reactions are not present at first dose, unless the patient has an allergy to a structurally similar drug. For opioids, true allergies are extremely rare and typically mediated by IgE or T-cells. Some studies implicate opioids in ~2% of perioperative anaphylaxis cases, but this is likely an overestimate due to the lack of validated testing methods.1
IgE mediated hypersensitivity reactions are life threatening and the presentation is anaphylaxis, urticaria, hives, hypotension, bronchospasms, and laryngeal edema. The reaction onset is typically immediate, within 1 hour of first re-exposure. IgE mediated reactions are likely to have increased severity with repeat exposure and can also activate inflammatory mediators such as histamine.3
When determining alternative therapy options in a patient with a true opioid allergy, it is first prudent to know the chemical class of each opioid, the cross-sensitivity risk, and what opioids the patient has tried in the past. Figure 1 compares the different opioids chemical classes and the cross sensitivity risk. In general, opioid medications are broken down into five separate classes: phenanthrene, benzomorphans, phenylpiperidine, diphenylheptane, and phenylpropylamines. Phenanthrene opioids are more probable to have cross reactivity. Within the phenanthrene class, there is possibility of decreased cross sensitivity with agents lacking the 6-OH group of morphine. Benzomorphans have a possible cross sensitivity risk, while phenylpipieridines, diphenylheptanes, and phenylpropylamines have a low cross sensitivity risk.6 There have been few case reports of IgE antibodies to morphine cross-reacting with meperidine and methadone, while others react with meperidine and fentanyl.3 As with all allergies, it is important to maintain close monitoring of patients in case of cross reactivity.
Figure 1: Chemical Classes of Opioids6
To differentiate between an adverse reaction, pseudo-allergy, or true allergy, further investigation of the reaction and its temporal nature is warranted. Simply documented “opiate allergy” or “allergy to morphine” without a comprehensive explanation on a patient profile is insufficient. Pharmacists, as drug experts, are well positioned to help delineate the true reaction type, and recommend alternative opioid options based on knowledge of medicinal chemistry and cross-reactivity.
This article is the sole work of the authors, and the stated opinions or assertions do not reflect the opinions of employers, employee affiliates, or any pharmaceutical companies listed. It was not prepared as part of the authors’ duties or affiliations with the Department of Veterans Affairs.
Kangni Wang is a PharmD candidate with a concentration in Marketing and Management at Albany College of Pharmacy and Health Sciences in Albany, NY. She is also a pharmacy intern at CVS Health in Albany, NY.
Mena Raouf, PharmD, BCPS, received his PharmD from Albany College of Pharmacy and Health Sciences (New York) with concentration in Nephrology and completed PGY-1 residency at the VA Tennessee Valley Healthcare System.
- Li PH, Ue KL, Wagner A, Rutkowski R, Rutkowski K. Opioid hypersensitivity: predictors of allergy and role of drug provacation testing. J Allergy Clin Immunol Pract. 2017;5(6):1601-1606. doi: 10.1016/j.jaip.2017.03.035.
- Gilbar PJ, Ridge AM. History of opioid allergy: what significance? J Oncol Pharm Pract. 2004;10(3):183-6
- Baldo BA, Pham NH. Drug Allergy: Clinical Aspects, Diagnosis, Mechanisms, Structure-Activity Relationships. New York, NY: Springer; 2013.
- Eichenbaum G, Göhler K, Etropolski M, et al. Does tapentadol affect sex hormone concentrations differently from morphine and oxycodone? An initial assessment and possible implications for opioid-induced androgen deficiency. J Opioid Manag. 2015;11(3):211-27. doi: 10.5055/jom.2015.0270.
- Zhang B, Li Q, Shi C, Zhang X. Drug-induced pseudo-allergy: a review of the causes and mechanisms. Pharmacology. 2018;101(1-2):104-110. doi: 10.1159/000479878.
- Fudin J. Chemical Classes of Opioids. Pain Dr. http://paindr.com/wp-content/uploads/2018/02/Opioid-Structural-Classes-Figure_-updated-2018-02.pdf. Updated February 8, 2018. Accessed February 21, 2018.